Blizzard, McLean
- When
- April 4, 2:00 PM CST to 11:00 PM CST
- Where
- McLean forecast zone
- Reported by
- ASOS
Strong winds combined with snow on the ground and falling snow to create a blizzard.
A Colorado low moved through the Central Plains into the Upper Midwest and deepened, resulting in widespread snow and strong winds as high as 50 mph. The combination of the winds, fresh falling snow, and a significant snowpack, led to a blizzard.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A Colorado low moved through the Central Plains into the Upper Midwest and deepened, resulting in widespread snow and strong winds as high as 50 mph. The combination of the winds, fresh falling snow, and a significant snowpack, led to a blizzard. The highest snow reports were 11 inches in Bottineau County and 13 inches in Stutsman County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 4, 1:43 PM CST, 17 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 243 PM CDT Tue Apr 4 2023 .SHORT TERM...(This Evening through Wednesday Night) Issued at 243 PM CDT Tue Apr 4 2023 The main story for the short term remains the ongoing blizzard/winter storm spreading across western and central North Dakota. This afternoon, a powerful upper level trough continues to approach from the west as a surface low deepens to the lee of the Rockies. As the trough moves into the Great Plains, a mid level low will close off and move up into South Dakota by this evening. This will bring plenty of synoptic lift for widespread accumulating snow through the rest of this afternoon and tonight. Presently, bands of moderate to heavy snow continue to rotate up out of South Dakota and into the far south central and the James River Valley. This precipitation shield is having a hard time rotating west of the Missouri River as it encounters much drier air to the northwest. SPC mesoanalysis shows that 700 mb frontogenesis is starting to develop across the south central, along a line from western Sioux/Grant counties, northeast through the Bismarck/Mandan area, and towards Foster and Wells counties. This signal may also be starting to present itself in radar presentation with enhanced echoes starting to bloom over eastern Sioux, much of Emmons, and into southern Burleigh county. A stronger band of mid level frontogenesis has been ongoing and will continue where moderate to heavy snow is falling over the James River Valley. While the storm has been a bit slower to materialize than originally forecast, moderate to heavy snow should continue to fill in across much of the central and east through the rest of today and tonight. The heaviest snowfall totals across the central have come down a bit with Bismarck/Mandan still seeing NBM probabilities of 6 inches or greater above 95 percent and probabilities of 8 inches or greater around 85 percent. However, when we increase the threshold to 12 inches or greater, the probabilities drop to around 35 percent. This suggests that the gradient of heaviest snowfall will likely be close to the Missouri River Valley with the highest probabilities of a foot or greater to the east, mainly in and around the James River Valley. Here we are still expecting another 12 to 15 inches or so on top of what has already fallen. The greatest uncertainty for this storm remains the western and northern extent of significant impacts. Guidance for winds continues to come in quite a bit lower than in previous days, especially across the west and the north. The same can be said for precipitation amounts. However, it does not take much accumulating snow to cause problems in 35 to 45 mph winds, which do seem realistic on the western and northern fringes of the Blizzard Warning. Another complicating factor is the timing of the strongest winds as they will lag the heaviest snowfall for most locations. This afternoon and evening will remain quite breezy to windy across the central and east at times, but the strongest winds are not likely until Wednesday afternoon when modest cold air advection and pressure rises develop across the south. Overall, the strongest gusts will generally approach 40 to 50 mph (mainly over the south central and James River Valley) but a few isolated gusts up to 55 mph will be possible. Headlines look to be in good shape as falling and blowing snow will lead to difficult to impossible travel today through Wednesday, especially in open country. Snow chances will diminish to the northeast on Wednesday in the late afternoon and evening with winds also diminishing Wednesday night. Patchy blowing snow will remain possible through the night. Regarding temperatures, lows tonight will generally be in the low to mid teens. Wednesday's highs will be in the 20s. Wednesday night lows will be chilly as the storm exits the region, dipping close to around zero to the lower teens. .LONG TERM...(Thursday through Tuesday) Issued at 243 PM CDT Tue Apr 4 2023 A pattern change to a more spring like pattern highlights the long term forecast period. High pressure moves in on Thursday with clearing skies and cool temperatures. Highs will range from the low to mid 20s northeast to the lower 40s southwest. We will then see a gradual warmup Friday and through the weekend from west to east. Friday will see highs ranging from the mid 20s northeast to the lower 50s southwest and by Sunday we will see highs ranging form the upper 30s northeast to the mid 60s southwest. The warmup continues to start the new work week with highs on Monday and Tuesday ranging from the low to mid 40s northeast to the lower 70s across the southwest. It is worth noting that NBM spread increases with regards to high temperatures on Monday and Tuesday over the central part of the state but not as much across the west. Therefore, we can expect to see a pretty tight gradient somewhere for temperatures. However, it will feel much warmer for everyone when comparing these temperatures to what we have been experiencing recently. The long range looks fairly dry at this point but a couple of weak waves here and there could bring some brief light precipitation at times. However, too much model/ensemble uncertainty is present to dictate where and when these waves may track. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1223 PM CDT Tue Apr 4 2023 Conditions will continue to deteriorate from south to north through the day as a powerful winter storm continues to spread across western and central North Dakota. Most sites will see IFR to LIFR conditions in moderate to heavy snow and blowing snow. The two terminals that will be most impacted will be KBIS and KJMS. For points west and north, winds will not be as strong and snow will not be as heavy. Still periodic IFR to LIFR conditions will be possible for most of the period over KDIK and KMOT. The area with the least impact will be across the northwest, but MVFR ceilings will remain in the forecast at KXWA (maybe some brief IFR ceilings). The strongest winds will generally be across the south central and James River Valley, shifting from out of the northeast to out of the northwest tonight, with gusts up to 45 mph. && .BIS WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until midnight CDT /11 PM MDT/ Wednesday night for NDZ002-010-017-031-032-040-043. Blizzard Warning until midnight CDT /11 PM MDT/ Wednesday night for NDZ003>005-011>013-018>023-025-033>037-041-042-044>048-050- 051. && SHORT TERM...ZH LONG TERM...ZH AVIATION...ZH
Hazardous Weather Outlook National Weather Service Bismarck ND 245 PM CDT Tue Apr 4 2023 NDZ003>005-011>013-018>023-025-033>037-041-042-044>048-050-051- 051945- Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Dunn-Mercer-Oliver- McLean-Sheridan-Wells-Foster-Stark-Morton-Burleigh-Kidder- Stutsman-Hettinger-Grant-Adams-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- 245 PM CDT Tue Apr 4 2023 /145 PM MDT Tue Apr 4 2023/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight A Blizzard Warning is in effect through Wednesday evening. See www.weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A Blizzard Warning is in effect through Wednesday evening. See www.weather.gov/bis for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ002-010-017-031-032-040-043-051945- Burke-Mountrail-McKenzie-Golden Valley-Billings-Slope-Bowman- 245 PM CDT Tue Apr 4 2023 /145 PM MDT Tue Apr 4 2023/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight A Winter Weather Advisory is in effect through Wednesday evening. See www.weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A Winter Weather Advisory is in effect through Wednesday evening. See www.weather.gov/bis for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001-009-051945- Divide-Williams- 245 PM CDT Tue Apr 4 2023 This Hazardous Weather Outlook is for portions of northwest North Dakota. .DAY ONE...This Afternoon and Tonight Light snow and patchy blowing snow are possible as a storm system moves through the region. Travel may be impacted. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Light snow and patchy blowing snow are possible through Wednesday as a storm system moves through the region. Travel may be impacted. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
209 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY SNOW 11 ENE CARBURY 48.98N 100.33W
04/03/2023 M6.0 INCH BOTTINEAU ND CO-OP OBSERVER
DELAYED LOCAL STORM REPORT. 24 HOUR TOTAL
REPORT. LAKE METIGOSHE STATE PARK CO-OP
OBSERVER.
&&
AEThe national radar mosaic for the moment the first event began.
21 blizzard. Local standard time, as filed.
Strong winds combined with snow on the ground and falling snow to create a blizzard.
Strong winds combined with snow on the ground and falling snow to create a blizzard.
Strong winds combined with snow on the ground and falling snow to create a blizzard.
Strong winds combined with snow on the ground and falling snow to create a blizzard.
Strong winds combined with snow on the ground and falling snow to create a blizzard.
Strong winds combined with snow on the ground and falling snow to create a blizzard.
Strong winds combined with snow on the ground and falling snow to create a blizzard.
Strong winds combined with snow on the ground and falling snow to create a blizzard.
Strong winds combined with snow on the ground and falling snow to create a blizzard.
Strong winds combined with snow on the ground and falling snow to create a blizzard.
Strong winds combined with snow on the ground and falling snow to create a blizzard.
Strong winds combined with snow on the ground and falling snow to create a blizzard.
Strong winds combined with snow on the ground and falling snow to create a blizzard.
Strong winds combined with snow on the ground and falling snow to create a blizzard.
Strong winds combined with snow on the ground and falling snow to create a blizzard.
Strong winds combined with snow on the ground and falling snow to create a blizzard.
Strong winds combined with snow on the ground and falling snow to create a blizzard.
Strong winds combined with snow on the ground and falling snow to create a blizzard.
Strong winds combined with snow on the ground and falling snow to create a blizzard.
Strong winds combined with snow on the ground and falling snow to create a blizzard.
Strong winds combined with snow on the ground and falling snow to create a blizzard.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2023Every state in 2023This day in weather historyWarnings in North Dakota, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085673, 1085674, 1085675, 1085676, 1085677, 1085678, 1085679, 1085681, 1085682, 1085683, 1085684, 1085685, 1085686, 1085687, 1085688, 1085689, 1085690, 1085691, 1085692, 1085693, 1085694.